Alert archive / Colorado / Flash Flood Watches in 2011
Flash Flood Watch 5, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood watch at Jul 6, 2011, 3:48 AM MDT for Boulder County, Larimer County, Colorado. It took effect at Jul 6, 2011, 12:00 PM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2011, 3:48 AM MDT (09:48 UTC)
- In effect from
- Jul 6, 2011, 12:00 PM MDT
- Expired
- Jul 6, 2011, 6:18 PM MDT
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
- Flood severity
- None
Counties Boulder County, CO, Larimer County, CO
The radar
The Denver radar (KFTG), 99 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2566 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
107 WGUS65 KBOU 060948 FFABOU URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DENVER CO 348 AM MDT WED JUL 6 2011 ...THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE LATER TODAY... .A MORE MOIST AND UNSTABLE AIRMASS WILL RESULT IN THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO QUICKLY DEVELOP BY THE NOON HOUR ACROSS THE FRONT RANGE MOUNTAINS AND FOOTHILLS...AND THEN SPREAD AND DEVELOP ACROSS THE PLAINS THROUGH THE REST OF THE AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE HEAVY RAINFALL... BRINGING A THREAT OF FLASH FLOODING TO THE RECENT BURN SCARS INCLUDING THE FOURMILE...RESERVOIR ROAD...AND CRYSTAL BURN AREAS. COZ035-061800- /O.NEW.KBOU.FF.A.0005.110706T1800Z-110707T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- INCLUDING...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES 348 AM MDT WED JUL 6 2011 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL COLORADO... INCLUDING THE FOLLOWING AREA...NORTHERN FRONT RANGE FOOTHILLS. * FROM NOON MDT TODAY UNTIL 10 PM MDT THIS EVENING. * THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE POTENTIAL TO PRODUCE HEAVY RAINFALL. RAINFALL RATES OF 1 TO 1.5 INCHES IN 30 MINUTES WILL BE POSSIBLE FROM THE STRONGEST STORMS. * THOSE RAINFALL RATES WOULD BRING A THREAT OF FLASH FLOODING TO THE RECENT BURN SCARS IN THE FOOTHILLS. THIS INCLUDES THE FOURMILE...CRYSTAL...AND RESERVOIR ROAD BURN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... ...REPEAT THIS IS A WATCH AND NOT A WARNING... A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE...BUT NOT IMMINENT...WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD KEEP AN EYE ON THE WEATHER AND BE PREPARED FOR IMMEDIATE ACTION SHOULD HEAVY RAINS AND FLASH FLOODING OCCUR...OR IF A FLASH FLOOD WARNING IS ISSUED. && $$ BARJENBRUCH
2 follow-up statements
369 WGUS65 KBOU 061817 FFABOU FLOOD WATCH NATIONAL WEATHER SERVICE DENVER CO 1217 PM MDT WED JUL 6 2011 ...THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE LATER TODAY... .A MORE MOIST AND UNSTABLE AIRMASS WILL RESULT IN THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE FRONT RANGE MOUNTAINS AND FOOTHILLS BY EARLY THIS AFTERNOON...AND THEN SPREAD EAST INTO THE URBAN CORRIDOR AND NORTHEAST PLAINS THE REST OF THE AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE HEAVY RAINFALL...BRINGING A THREAT OF FLASH FLOODING TO THE RECENT BURN SCARS INCLUDING THE FOURMILE...RESERVOIR ROAD...AND CRYSTAL BURN AREAS. COZ035-070230- /O.CON.KBOU.FF.A.0005.000000T0000Z-110707T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- INCLUDING...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES 1217 PM MDT WED JUL 6 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF NORTH CENTRAL COLORADO...INCLUDING THE FOLLOWING AREA...NORTHERN FRONT RANGE FOOTHILLS. * UNTIL 10 PM MDT THIS EVENING * THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE POTENTIAL TO PRODUCE HEAVY RAINFALL. RAINFALL RATES OF 1 TO 1.5 INCHES IN 30 MINUTES WILL BE POSSIBLE FROM THE STRONGEST STORMS. * THOSE RAINFALL RATES WOULD BRING A THREAT OF FLASH FLOODING TO THE RECENT BURN SCARS IN THE FOOTHILLS. THIS INCLUDES THE FOURMILE...CRYSTAL...AND RESERVOIR ROAD BURN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... ...REPEAT THIS IS A WATCH AND NOT A WARNING... A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE...BUT NOT IMMINENT...WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD KEEP AN EYE ON THE WEATHER AND BE PREPARED FOR IMMEDIATE ACTION SHOULD HEAVY RAINS AND FLASH FLOODING OCCUR...OR IF A FLASH FLOOD WARNING IS ISSUED. && $$
129 WGUS65 KBOU 070018 FFABOU FLOOD WATCH NATIONAL WEATHER SERVICE DENVER CO 618 PM MDT WED JUL 6 2011 COZ035-070130- /O.CAN.KBOU.FF.A.0005.000000T0000Z-110707T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- INCLUDING...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES 618 PM MDT WED JUL 6 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL COLORADO HAS BEEN CANCELLED. ISOLATED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED THIS EVENING BUT WILL ONLY PRODUCE BRIEF RAIN AND NOT EXPECTED TO RESULT IN FLASH FLOODING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 6, 12:01 AM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 6, 12:01 AM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 1201 AM MDT WED JUL 6 2011 .UPDATE...FLASH FLOOD THREAT DECREASING RAPIDLY AS HEAVIER RAIN/MCS MOVES INTO NORTHERN KANSAS/SOUTHWEST NEBRASKA. WILL ALLOW REST OF WATCH OVER THE FAR NORTHEAST CORNER TO EXPIRE AT 2 AM. && .HYDROLOGY...ST LOUIS CREEK IN SOUTHEAST GRAND COUNTY EXPERIENCED ENHANCED RUNOFF FROM RAIN TUESDAY AFTERNOON AND EVENING...SO ISSUED AN ADVISORY FOR THAT STREAM AGAIN WHICH WILL RUN THROUGH THURSDAY EVENING AS WE EXPECT MORE SHOWERS/STORMS TO COMBINE WITH SNOWMELT THROUGH THAT TIME FRAME. FLOOD ADVISORIES... BIG THOMPSON RIVER THROUGH ESTES PARK UNTIL NOON WEDNESDAY. COLORADO RIVER NEAR KREMMLING UNTIL LATE WEDNESDAY AFTERNOON. ST LOUIS CREEK IN SOUTHEAST GRAND COUNTY UNTIL LATE THURSDAY EVENING. && .PREV DISCUSSION... /ISSUED 245 PM MDT TUE JUL 5 2011/ SHORT TERM...CONVECTION HAS BROKEN OUT IN THE WARMER/DRIER AIR OVER THE MOUNTAINS...AND IS STEADILY SPREADING EAST. MEANWHILE RICHER LOW LEVEL MOISTURE...DEW POINTS AROUND 60...IS BEING ADVECTED WESTWARD WITH THE LEADING EDGE INTO MORGAN COUNTY. INITIAL CONVECTION WILL BE MOVING OFF THE FOOTHILLS INTO A LOW CAPE ENVIRONMENT...SO WE MAY NOT HAVE MUCH HAPPEN FOR THE NEXT COUPLE OF HOURS...BUT IT WILL ALL COME TOGETHER IN TIME. JET RELATED LIFT WILL STILL BE OVER THE AREA...SO ADDITIONAL FOOTHILLS CONVECTION IS LIKELY THROUGH EARLY EVENING AND WILL LIKELY GET STRONGER FOR A WHILE. THE FIRST STRONG CELLS MAY MOVE QUITE SLOWLY...ESPECIALLY WITH A LIKELY BOUNDARY COLLISION AS THE MOISTURE COMES IN. STILL EXPECTING SOME OUTFLOW BASED ORGANIZATION TO PUSH CONVECTION SLOWLY EASTWARD AFTER THAT. ADJUSTED POPS FOR TONIGHT UP A BIT...MAINLY OUT ON THE PLAINS. WEDNESDAY HAS SIMILAR THREATS...BETTER LOW LEVEL MOISTURE BUT DRYING ALOFT AND A BIT MORE WIND ALOFT. SHOULD ADD UP TO A BIT LOWER FLASH FLOOD THREAT AND A BIT HIGHER SEVERE THREAT...BUT BOTH WILL STILL BE THERE. THE COMBINATION OF HIGHER MOISTURE CONTENT AND A DEEPER WARM CLOUD LAYER MAY MAKE UP FOR THE FASTER STORM MOTION TO PRODUCE HEAVY RAIN AGAIN. TEMPERATURES WILL BE COOLER...BUT WITH THE HIGH DEW POINTS CONVECTIVE TEMPS WILL ONLY BE IN THE 70S. LONG TERM...FOR WEDNESDAY NIGHT...A MOIST AND UNSTABLE AMS WILL REMAIN IN PLACE THROUGH THE EVENING. GOOD AFTN INSTBY WITH CAPES 1100-1300 J/KG...PRECIPITABLE WATER VALUES 1.3-1.5 INCHES AND STORM MOTIONS LESS THAN 10 KTS WILL ALLOW FOR WET MICROBURSTS AND POSSIBLE FLASH FLOODING ISSUES. WL KEEP CHC TSTMS GOING FROM THE URBAN CORRIDOR WESTWARD...WITH LIKELY POPS OVER THE NORTHEAST PLAINS. THE FLOW ALOFT WILL REMAIN WEAK THROUGH THE REST OF THE PERIOD IT WILL JUST BE A QUESTION OF HOW MUCH MOISTURE WILL BE AROUND FOR AFTN AND EVENING THUNDERSTORMS. THE UPPER RIDGE WILL BE CENTERED OVER THE DESERT SOUTHWEST THROUGH SATURDAY THEN ITS SHIFT OVER THE SRN PLAINS/MISSISSIPPI VALLEYS BY EARLY NEXT WEEK. AS IT DOES THE WEAK FLOW ALOFT WILL SHIFT FM WEST/NORTHWESTERLY TO SOUTHWESTERLY WHICH IS THE MORE TYPICAL FLOW ALOFT FOR THE SUMMER MONSOON. WL GO WITH CHC POPS EACH DAY FM THE URBAN CORRIDOR WESTWARD WITH SLGT CHC POPS ACROSS THE NORTHEAST PLAINS. && .AVIATION...THUNDERSTORM ACTIVITY WILL INCREASE WITH THE MAIN ACTIVITY IN THE DENVER AREA DURING THE LATE AFTERNOON INTO THE EARLY EVENING. EXPECT PERIODS WHERE INSTRUMENT APPROACHES TO KDEN WILL BE NEEDED...AND THERE WILL BE LOCALIZED IFR VISIBILITIES IN AREAS OF HEAVY RAIN. AFTER THE STORMS DEPART...MVFR CEILINGS ARE EXPECTED TO PREVAIL LATE TONIGHT INTO EARLY WEDNESDAY MORNING. ANOTHER ROUND OF THUNDERSTORMS WEDNESDAY AFTERNOON WITH PERIODS OF INSTRUMENT APPROACHES TO KDEN AND LOCALIZED IFR IN HEAVY RAIN. .HYDROLOGY...THUNDERSTORMS ACROSS THE AREA THREATEN HEAVY RAIN OF 1 TO 2 INCHES IN AN HOUR WHICH COULD CAUSE FLASH FLOODING IN SUSCEPTIBLE AREAS. HEAVIER RAIN IS POSSIBLE IN RICHER MOISTURE ON THE PLAINS. CELL MOTION OF 10 TO 15 KNOTS IS EXPECTED...THOUGH THERE COULD BE SOME SLOWER MOTIONS IN THE LATE AFTERNOON FROM CONVERGENT WINDS...MOST LIKELY JUST EAST OF THE MOUNTAINS. HEAVIER RAIN IS ALSO POSSIBLE ON THE PLAINS OVERNIGHT FROM TRAINING OF CELLS OVER THE SAME AREA. THIS COULD PRODUCE 4 INCHES OF RAIN OVER A COUPLE OF HOURS. THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WILL BRING ANOTHER THREAT OF FLASH FLOODING FROM THE FOOTHILLS EASTWARD. THE ENVIRONMENT WILL HAVE MORE MOISTURE BUT STORMS WILL BE MOVING MORE QUICKLY. CURRENT RIVER AND STREAM FLOWS HAVE TRENDED SLIGHTLY LOWER IN THE LAST 24 HOURS. THIS TREND WILL CONTINUE AS TEMPERATURES COOL AND SNOWMELT RATES DECREASE. HOWEVER...LOCALLY HEAVY RAINFALL MAY ADD TO RUNOFF ISSUES TONIGHT INTO WEDNESDAY WITH POTENTIAL FOR RISES ON LARGER STREAMS. WATCHING SEVERAL CREEKS WITH HIGH SNOW MELT RUNOFF THAT WOULD NOT BE ABLE TO TAKE MUCH MORE WATER. FLOOD ADVISORIES... BIG THOMPSON RIVER THROUGH ESTES PARK UNTIL NOON WEDNESDAY. COLORADO RIVER NEAR KREMMLING UNTIL LATE WEDNESDAY AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 2 AM MDT WEDNESDAY FOR COZ048>051. && UPDATE...BARJENBRUCH SHORT TERM...GIMMESTAD LONG TERM....COOPER
Hazardous weather outlook, Jul 5, 11:24 AM MDT, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1124 AM MDT TUE JUL 05 2011 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1124 AM MDT TUE JUL 05 2011 ...THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE FLOODING THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN AND NEAR THE FOOTHILLS THIS AFTERNOON. THE THUNDERSTORMS WILL INCREASE AS THEY MOVE SLOWLY EAST ACROSS THE PLAINS TONIGHT. THE MAIN THREATS FROM THE STORMS WILL BE FLASH FLOODING AND LARGE HAIL UP TO GOLF BALL SIZE. THERE IS A SMALLER THREAT OF DAMAGING WINDS AND TORNADOES. STORMS TODAY WILL PRODUCE RAINFALL RATES OF UP TO 2 INCHES IN AN HOUR. THERE IS POTENTIAL TODAY FOR MULTIPLE STORMS TO MOVE OVER THE SAME AREA...WHICH COULD RESULT IN UP TO 4 INCHES OF RAIN OVER SEVERAL HOURS. THE THREAT OF BOTH FLASH FLOODING AND SEVERE WEATHER APPEARS GREATEST IN AREAS ALONG AND NORTH OF INTERSTATE 76...WITH THE FLOOD THREAT ALSO ENHANCED IN BURN AREAS AND URBAN AREAS. A MORE MOIST AND UNSTABLE ENVIRONMENT IN THE WAKE OF A WEAK COLD FRONT WILL BRING THE THREAT OF SEVERE WEATHER AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY...SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE EXPECTED. THE STORMS WILL BE BE SLOW MOVING...POTENTIALLY SEVERE AND PRODUCE HEAVY RAINFALL. MOISTURE WILL DECREASE FOR THURSDAY THROUGH MONDAY. HOWEVER THE OVERALL WEATHER PATTERN WILL ALLOW DAILY ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENINGS... ALTHOUGH A FEW MAY CONTINUE INTO EARLY MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM. GIMMESTAD/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:02 PM MDT | Special Weather Statement | BOU | Morgan | 28 min |
| Jul 5, 7:12 PM MDT | Special Weather Statement | BOU | Logan, Washington | 33 min |
| Jul 5, 7:29 PM MDT | Areal Flood Advisory | BOU | Morgan | 91 min |
| Jul 5, 7:47 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 43 min |
| Jul 5, 8:33 PM MDT | Special Weather Statement | BOU | Phillips | 27 min |
| Jul 5, 11:07 PM MDT | Areal Flood Advisory | BOU | Grand | 36 hr |
| Jul 6, 2:00 PM MDT | Special Weather Statement | BOU | Douglas | 30 min |
| Jul 6, 2:58 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 48 min |
| Jul 6, 3:28 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 47 min |
| Jul 6, 4:02 PM MDT | Special Weather Statement | BOU | Weld | 28 min |
| Jul 6, 4:33 PM MDT | Tornado Warning | BOU | Logan, Weld | 42 min |
| Jul 6, 5:00 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 33 min |
| Jul 6, 5:06 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Logan, Morgan, Washington, Weld | 39 min |
| Jul 6, 5:26 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Weld | 49 min |
Nearby
Flash Flood Watches in Colorado, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.